North Carolina, 2008Hail and Damaging Wind in North Carolina, June 20, 2008
June 20, 2008 · NWS RAH · 3 events in 2 counties and zones
Strong daytime heating in a very moist boundary layer supported scattered severe convection across southern and eastern portions of North Carolina. Large hail and damaging thunderstorm wind gusts occurred along and east of Interstate 95.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating in a very moist boundary layer supported scattered severe convection across southern and eastern portions of North Carolina. Large hail and damaging thunderstorm wind gusts occurred along and east of Interstate 95.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 20, 2:10 PM EST, 55 minutes earlier.
Area forecast discussion, Jun 20, 2:10 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT FRI JUN 20 2008
.SYNOPSIS...A WEAK SURFACE TROUGH WILL HOLD OVER EASTERN VIRGINIA
AND CENTRAL NORTH CAROLINA THROUGH TODAY... AS HIGH PRESSURE
CONTINUES SHIFTING OFFSHORE. THIS WILL BRING A RETURN TO MORE HUMID
CONDITIONS ACROSS THE REGION. AN UPPER LEVEL DISTURBANCE WILL
APPROACH FROM THE WEST TONIGHT... BRINGING INCREASINGLY UNSETTLED
WEATHER THAT WILL LAST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 140 PM...
BOUNDARY TO THE SOUTH MAKING PROGRESS NORTH. WITH INCREASING WINDS
AT 3000 FEET FROM THE SOUTH...THIS BOUNDARY MAY ALLOW PRECIPITATION
TO PERSIST UNTIL JUST PRIOR TO MIDNIGHT...WITH AREAS MOSTLY SOUTH OF
HIGHWAY 64 STANDING A CHANCE FOR RAIN.
PREVIOUS DISCUSSION...
FEW SHOWERS SOUTH OF RALEIGH DISSIPATING AND WILL BE GONE BEFORE
NOON. MESOSCALE VORTICITY CENTER IN WESTERN KENTUCKY TO MOVE INTO
THE FOOTHILLS LATE THIS AFTERNOON. HOWEVER MIXING HEIGHTS IN
EXCESS OF 9000 FEET AGAIN TODAY AND FORECAST SOUNDINGS ARE CAPPED.
SURFACE MOISTURE IS ON THE RISE WITH EXCEPTION OF THE NORTHWEST
PIEDMONT AND SURFACE INSTABILITY PRESENT. AT THIS TIME IT LOOKS
LIKE THE CAPPING WILL NOT BE OVERCOME AND WILL LEAVE MOST OF
CENTRAL NORTH CAROLINA DRY INTO THE LATE EVENING.
IN THE SOUTHEAST... ENHANCEMENT OF THE SEABREEZE SHOWN ON
THURSDAYS MODELS IS WEAKER TODAY AND IT APPEARS THAT IF THE
SEABREEZE IS TO MAKE IT VERY FAR INLAND...IT WOULD BE LATE
AFTERNOON AND NOT MUCH PAST FAYETTEVILLE AT BEST. MID LEVEL
STEERING CURRENTS ARE VARIABLE BUT TENDING TO BE FROM THE WEST...
WHICH WOULD PUSH ANY DEVELOPING STORMS BACK INTO THE MARINE AIR
MASS. THUS WILL CONFINE RAIN CHANCES TO THE EXTREME SOUTHEAST.
LATE EVENING INTO EARLY MORNING SHOULD BE DRY. AS SUNRISE
APPROACHES A POSITIVELY TILTED 700 MILLIBAR TROUGH MOVES INTO
TENNESSEE. THE 12Z MESONAM MODEL DEVELOPS A SHORT WAVE AHEAD OF
THIS TROUGH OVER THE SOUTHERN FOOTHILLS AND DRIVES THIS INTO THE
WESTERN PIEDMONT BEFORE DAWN SATURDAY. ONE IN THREE PRE SUNRISE
RAIN CHANCES CONTINUE BUT MAY NEED TO BE RAISED ON THE AFTERNOON
FORECAST.
CURRENT FORECAST TEMPERATURES WITH UPPER 80S TODAY AND ABOVE
GUIDANCE UPPER 60S TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM FRIDAY...
STILL APPEARS TO BE RATHER UNSETTLED THIS WEEKEND INTO MONDAY AS
SERIES OF VORTICES ROUND BASE OF L/W TROUGH WHICH LIES ACROSS
REGION. FOR SATURDAY INTO SUNDAY...LOW LEVEL CONFLUENCE RATHER WEAK
BUT APPROACH OF MID/UPPER LEVEL S/W INTERACTING WITH THE MOIST
(PRECIP WATER VALUES 1.5-1.7 INCHES)AND MARGINALLY UNSTABLE AIR MASS
SHOULD SUPPORT SCATTERED TO NUMEROUS SHOWERS AND STORMS. IN
ADDITION...UPPER LEVEL DIVERGENCE WILL BE ENHANCED AS H3 JET EXITS
OFF THE NORTHERN MID ATLANTIC COAST. ON SUNDAY...AXIS OF
BETTER MOISTURE/INSTABILITY WILL LIE ACROSS THE EASTERN HALF OF THE
FORECAST REGION AS ANOTHER MID LEVEL TROUGH CROSSES THE REGION
COUPLED WITH CONTINUED UPPER LEVEL DIVERGENCE FROM JET OFF THE
DELMARVA.
ON MONDAY...LOW LEVEL CONFLUENCE IMPROVES AS SURFACE TROUGH SHARPENS
IN RESPONSE TO ANOTHER S/W (THOUGH STRONGER) APPROACHES FROM THE
WEST. ALSO...REGION IN FAVORABLE RIGHT ENTRANCE REGION OF H3 JET
PROJECTED TO LIE ALONG THE SPINE OF THE APPALACHIANS WITH THE JET
CORE OVER WESTERN PA/NY.
WHILE ANY OF THE STORMS WILL HAVE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS AND HAIL...WIND PROFILE AND STABILITY FACTORS SUGGEST THAT
ORGANIZED SEVERE STORMS A POSSIBILITY MONDAY AFTERNOON/EVENING.
WITH PRECIP WATER VALUES PROJECTED TO HOVER BETWEEN 1.5 TO 1.8
INCHES...TORRENTIAL DOWNPOURS LIKELY. IF TRAINING OR SLOW MOVING
ECHOES OCCUR (WHICH IS A DISTINCT POSSIBILITY DUE TO THE STRUCTURE
OF WINDS ALOFT)...LOCALIZED FLOODING WILL OCCUR.
WENT WITH A BLEND OF MOS GUIDANCE FOR TEMPS. FAVORED THE COOLER END
OF GUIDANCE FOR SATURDAY BASED ON EXTENSIVE CLOUDINESS AND
POTENTIAL FOR SHOWERS AND STORMS TO OCCUR AS EARLY AS MID/LATE
MORNING. FOR SUN AND MON...POTENTIAL FOR SOME HEATING WHICH WILL
ALLOW TEMPS TO WARM TO NEAR NORMAL LEVELS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 210 PM FRIDAY...
THE UPPER AIR PATTERN REMAINS INTACT THROUGH THIS PERIOD WITH UPPER
RIDGE OVER THE SW U.S AND A L/W TROUGH OF VARYING DEGREES OF
AMPLITUDE ALONG THE LENGTH OF THE ATLANTIC SEABOARD. THIS SUGGEST
TYPICAL EARLY SUMMER CONDITIONS FOR CENTRAL NC WITH WARM AFTERNOONS
AND A THREAT OF AFTERNOON CONVECTION...GREATER ON SOME DAYS THAN
OTHERS.
TUESDAY INTO WEDNESDAY...L/W TROUGH OVER REGION GRADUALLY WEAKENS
LIFTS E-NE. BUILDING MID/UPPER HEIGHTS SUGGEST MID LEVEL SUBSIDENCE
SHOULD OCCUR...LEADING TO GENERALLY DRY AND WARM CONDITIONS.
ECMWF CONTINUES TO ADVERTISE THE DEVELOPMENT OF AN UPPER LEVEL
LOW OFF THE SC COAST WED INTO THU. AT THIS TIME...SYSTEM
APPEARS TO BE ENOUGH REMOVED FROM REGION TO PRECLUDE A MENTION OF
CHANCE POPS OVER THE SOUTHERN COASTAL PLAIN.
VORTICES IN THE NORTHERN STREAM WILL AMPLIFY L/W TROUGH OVER THE
REGION ONCE AGAIN THU INTO FRI. CURRENTLY...GUIDANCE PROJECTS BEST
MID/UPPER LEVEL DYNAMICS NORTH OF THE FORECAST AREA. IF THE UPPER
LEVEL LOW DOES EXIST OFFSHORE BY THIS TIME...AMPLIFICATION OF TROUGH
WILL EITHER STRENGTHEN UPPER LEVEL LOW AND DRIFT IT CLOSER TO SHORE
OR LIFT SYSTEM MORE OFFSHORE. DUE TO UNCERTAINTY ...WILL MAINTAIN
POPS LESS THAN 20% FOR NOW AND SEE IF MODELS GAIN SOME CONSISTENCY.
WITH L/W TROUGH IN VICINITY...EXPECT TEMPS TO BE CLOSE TO NORMAL FOR
EARLY SUMMER.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM...
BOUNDARY NEAR THE SOUTH CAROLINA BORDER NOW EXPECTED TO LIFT NORTH
AS EVENING APPROACHES AND WILL SPREAD A CHANCE FOR PRECIPITATION
INTO CENTRAL NORTH CAROLINA TONIGHT...MAINLY SOUTH OF HIGHWAY 64.
PERIODS OF MOSTLY MVFR CONDITIONS IN THE VICINITY OF SHOWERS UNTIL
JUST PRIOR TO MIDNIGHT.
MVFR CEILINGS ARE AGAIN A POSSIBILITY AS DAWN APPROACHES IN THE
WESTERN PIEDMONT AS A MID LEVEL TROUGH IN TENNESSEE MOVES EAST...
BRINGING A CHANCE FOR SHOWERS OR THUNDERSTORMS. RAIN CHANCES
SPREADING EAST AFTER SUNRISE AND INTO THE AFTERNOON.
LOOKING AHEAD TO THE WEEKEND...SHORT WAVES ROTATING AROUND BROAD
TROUGHING OVER THE EASTERN UNITED STATES WILL BRING AN ENHANCED
CHANCE OF SHOWERS AND THUNDERSTORMS (AND ASSOCIATED MVFR/IFR
CONDITIONS) TO THE ENTIRE AREA ON BOTH SATURDAY AND SUNDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BSD/LP
NEAR TERM...
SHORT TERM...GIH
LONG TERM...WSS
AVIATION...
Hazardous weather outlook, Jun 20, 1:35 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT FRI JUN 20 2008
NCZ007>011-021>027-038>041-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
235 PM EDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
TONIGHT. THE STRONGER STORMS WILL PRODUCE SMALL HAIL...FREQUENT
LIGHTNING STRIKES AND WIND GUSTS UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
SATURDAY MORNING AND EXPAND OVER ALL OF CENTRAL NORTH CAROLINA
SATURDAY AFTERNOON AND SATURDAY EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...
ESPECIALLY SATURDAY AFTERNOON AND EVENING. IN ADDITION... AREAS OF
TORRENTIAL DOWNPOURS ARE POSSIBLE.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON. THE
STORMS WILL BE MOST NUMEROUS ALONG AND EAST OF HIGHWAY 1.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
NCZ028-042-043-073>078-083>086-088-089-211000-
EDGECOMBE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
235 PM EDT FRI JUN 20 2008
...SEVERE THUNDERSTORM WATCH 585 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
SATURDAY MORNING AND EXPAND OVER ALL OF CENTRAL NORTH CAROLINA
SATURDAY AFTERNOON AND SATURDAY EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...
ESPECIALLY SATURDAY AFTERNOON AND EVENING. IN ADDITION... AREAS OF
TORRENTIAL DOWNPOURS ARE POSSIBLE.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON. THE
STORMS WILL BE MOST NUMEROUS ALONG AND EAST OF HIGHWAY 1.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, Jun 20, 2:02 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT FRI JUN 20 2008
NCZ085-086-202000-
HOKE-SCOTLAND-
302 PM EDT FRI JUN 20 2008
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN HOKE AND SCOTLAND
COUNTIES THROUGH 400 PM EDT...
AT 302 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EAST LAURINBURG... MOVING NORTHEAST AT 13 MPH.
SOME LOCATIONS TO BE AFFECT BY THESE STORMS INCLUDE... EAST
LAURINBURG... WAGRAM... AND ANTIOCH.
THE STRONG THUNDERSTORMS WILL BE NEAR ANTIOCH AROUND 400 PM EDT.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
BSD
Special weather statement, Jun 20, 2:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT FRI JUN 20 2008
NCZ073-074-083-202030-
ANSON-MONTGOMERY-STANLY-
342 PM EDT FRI JUN 20 2008
...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY... SOUTHEASTERN
STANLY AND NORTHERN ANSON COUNTIES THROUGH 430 PM EDT...
AT 342 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORWOOD...OR ABOUT 11 MILES SOUTHEAST OF ALBEMARLE...MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... NORWOOD... MOUNT
GILEAD... AND PEKIN.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
BSD
Special weather statement, Jun 20, 2:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT FRI JUN 20 2008
NCZ075-077-088-202030-
CUMBERLAND-HARNETT-MOORE-
351 PM EDT FRI JUN 20 2008
...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...NORTHEASTERN
MOORE AND NORTHERN CUMBERLAND COUNTIES THROUGH 430 PM EDT...
AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
POPE AFB...OR ABOUT OVER FORT BRAGG...MOVING NORTHEAST AT 16 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... ANDERSON CREEK...
SPRING LAKE... FORT BRAGG... AND TIMBERLAKE.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
BSD
Thunderstorm Wind, Cumberland
- When
- June 20, 3:05 PM EST
- Where
- Cumberland County, 0.89 mi SE of (Pob)pope Afb Fayett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.160, -78.970
One tree was reported down on Murchison Road in Spring Lake.
Hail, Cumberland
- When
- June 20, 3:17 PM EST
- Where
- Cumberland County, 3.85 mi SSE of (Fay)grannis Fld Fay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.930, -78.850
Penny size hail reported along NC Highway near Sandhill Road.
Hail, Harnett
- When
- June 20, 3:57 PM EST
- Where
- Harnett County, 2.19 mi ENE of Norrington Xrds
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.366, -78.887
Penny size hail reported near NC Highway 27 and Autry Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Flash Flood and Hail in Missouri, June 20, 2008$73,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116193, 116191, 116192.